Iowa, 2009

Winter Storm and Winter Weather in Iowa, February 20 to 21, 2009

February 20 to 21, 2009 · NWS DVN · 8 events in 8 counties and zones

A strengthening low pressure system tracked from northern Kansas to central Missouri and then into Illinois. Meanwhile, a strong upper level trough dove southeast out of the northern Plains.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
4
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A strengthening low pressure system tracked from northern Kansas to central Missouri and then into Illinois. Meanwhile, a strong upper level trough dove southeast out of the northern Plains. The combination of these two features produced areas of light to moderate snow, with brief heavy snow, across the region on February 20-21, 2009. Three to six inches of snow was common in southeast Iowa, western Illinois and extreme northeast Missouri, along and south of the Highway 34 corridor. Another area of 3 to 5 inches fell in extreme northeast Iowa and northwest Illinois. In addition to the snow, strong northwest winds gusting to 35 to 40 mph produced areas of blowing and drifting. A 5-car pileup occurred on February 21 on snowy U.S. Highway 61 north of Burlington that caused four indirect injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Feb 20, 8:26 PM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Feb 20, 8:26 PM CST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
826 PM CST FRI FEB 20 2009

.UPDATE...
SNOW MOVING ACROSS NORTHWEST SECTIONS ATTIM IN ADVANCE OF
VIGOROUS SHORTWAVE TROUGH DIVING E/SE THROUGH THE DAKOTAS.
LATEST SFC ANALYSIS PLACES LOW OVER NORTHEAST KS WITH WARM
FRONT EXTENDING EASTWARD THROUGH CENTRAL MO. COLD FRONT
EXTENDS NORTH FROM THE LOW THROUGH WEST CENTRAL IA INTO
SECONDARY/WEAKER SFC WAVE OVER SOUTHERN MN. MAIN CONCERN
TNGT IS SNOW AMOUNTS AS MODELS HAVING TROUBLE IN OVERDOING
EXTENT OF LOW LEVEL MOISTURE AVAILABLE TO AMPLIFYING
SHORTWAVE. 18Z NAM HAD LARGE AREA OF MID 30S SFC DEWPTS IN
EASTERN KS AND WESTERN MO AT 00Z...AND 00Z NAM INITIALIZED
JUST AS POORLY AS MOST SITES IN EASTERN KS AND WESTERN MO IN
MID TO UPPER 20S ON DEWPTS WITH FEW SITES IN LOWER 30S.
WITH MODELS OVERDONE ON EXTENT OF MOISTURE... SNOW TOTALS
MAY NEED TO BE ADJUSTED DOWN SOME. HOWEVER... VERY STRONG
DYNAMICS WITH SYSTEM INTENSIFYING INTO OVERNGT AS IT APPROACHES
SO HESISTENT TO MAKE MUCH CHANGE AS MAY BE ENOUGH TO MAKE
UP FOR LACK OF MOISTURE. ALSO...INCREASING POTENTIAL FOR SOME
CONVECTION WITH RADARS SHOWING BLOSSOMING OF RETURNS IN
NORTHWEST MO MOVING INTO SOUTHWEST/SOUTH CENTRAL IA ATTIM
ASSOCIATED WITH VIGOROUS WARM ADVECTION WITH LOW LEVEL JET
AND CONVERGENCE INCREASING (30 KTS AT H85 AT LATHROP MO PROFILER
WHILE JUST 5 KTS AT BLUE RIVER WI PROFILER). JET ALSO INFUSING
PLUME OF STEEP MID LEVEL LAPSE RATES H85-H5 PER KTOP 00Z RAOB.
REGIONAL IR SHOWS CLOUD TOPS COOLING NORTHWEST MO AND EASTERN
KS... SO SIGNS POINT TO POTENTIAL FOR FEW LIGHTNING STRIKES
INCREASING EVEN DESPITE LACK OF MOISTURE. ANY CONVECTION CHANGES
THE GAME AND WOULD RESULT IN ENHANCED BANDS OF ACCUMS. ALSO
SOUNDINGS SUPPORT POTENTIAL FOR SOME MIXED PCPN IN THE FAR SOUTH.

BOTTOM LINE... GIVEN THE STRENGTH FORCING/DYNAMICS... HESITANT TO
CHANGE MUCH WITH ACCUMS AT THIS POINT DESPITE THE LACK OF MOISTURE.
WILL CONTINUE TO MONITOR THINGS CLOSELY ESPECIALLY THE CONVECTIVE
ELEMENTS TO OUR SOUTHWEST.
 &&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WINTER STORM WARNING UNTIL 12 PM CST SATURDAY FOR BUCHANAN-
     CLINTON-DELAWARE-DUBUQUE-JACKSON-JONES.

     WINTER WEATHER ADVISORY UNTIL 12 PM CST SATURDAY FOR BENTON-
     CEDAR-IOWA-JOHNSON-LINN-LOUISA-MUSCATINE-SCOTT-WASHINGTON.

IL...WINTER STORM WARNING UNTIL 12 PM CST SATURDAY FOR CARROLL-JO
     DAVIESS-STEPHENSON-WHITESIDE.

     WINTER WEATHER ADVISORY UNTIL 12 PM CST SATURDAY FOR BUREAU-
     HENRY IL-MERCER-PUTNAM-ROCK ISLAND.

MO...NONE.
&&
Hazardous weather outlook, Feb 20, 9:30 PM CST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
930 PM CST FRI FEB 20 2009

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-212115-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
930 PM CST FRI FEB 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TONIGHT

A WINTER STORM WARNING IS IN EFFECT TONIGHT THROUGH NOON SATURDAY
NORTH OF A LINE FROM FROM INDEPENDENCE THROUGH CLINTON TO STERLING.
THIS AREA IS EXPECTED TO SEE SNOWFALL AMOUNTS OF 3 TO 6 INCHES BY
SATURDAY MORNING. FURTHER SOUTH THROUGH A WILLIAMSBURG...ALEDO LINE
A WINTER WEATHER ADVISORY IS IN EFFECT FOR SNOW ACCUMULATIONS OF 1
TO 3 INCHES WITH UP TO 1 INCH POSSIBLE ON SOUTH THROUGH THE MISSOURI
BORDER. SIGNIFICANT BLOWING AND DRIFTING SNOW IS ALSO EXPECTED LATE
TONIGHT AS NORTHWEST WINDS INCREASE TO 20 TO 30 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER INCH  OF SNOW WILL ACCUMULATE SATURDAY MORNING EAST OF A
MANCHESTER...QUAD CITIES LINE WITH LESS THAN AN INCH TO THE WEST AND
SOUTH. THIS WILL BRING TOTAL ACCUMULATIONS FOR THE STORM SYSTEM INTO
THE 4 TO 7 INCH RANGE WHERE THE WINTER STORM WARNING IS IN EFFECT
AND INTO THE 2 TO 4 INCH RANGE IN THE ADVISORY AREA. BLOWING AND
DRIFTING SNOW WILL CONTINUE SATURDAY MORNING. THE ACCUMULATING SNOW
IS EXPECTED TO END OVER MUCH OF THE AREA BY NOON WITH THE BLOWING
AND DRIFTING SNOW ALSO DIMINISHING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT OR SATURDAY. REPORTS OF AND
SNOW ACCUMULATIONS WILL BE APPRECIATED TONIGHT AND SATURDAY.

In the hours before

Special weather statement, Feb 20, 7:25 PM CST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
725 PM CST FRI FEB 20 2009

IAZ040>042-051>053-210330-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE...
VINTON...CEDAR RAPIDS...ANAMOSA
725 PM CST FRI FEB 20 2009

...SNOW MOVING IN OVER THE NEXT FEW HOURS...

SNOW WILL OVERSPREAD MUCH OF THE AREA FROM WEST TO EAST THROUGH
10 PM. THE SNOW WILL BECOME MODERATE IN INTENSITY WITH
ACCUMULATIONS AVERAGING ONE QUARTER TO NEAR ONE HALF INCH AN
HOUR. IF YOU WILL BE DRIVING THIS EVENING...BE PREPARED FOR
DETERIORATING CONDITIONS WITH LOW VISIBILITIES AND ROADS
BECOMING SNOW COVERED AND SLICK. WINTER WEATHER ADVISORIES AND
WARNINGS REMAIN IN EFFECT FOR THE AREA THROUGH SATURDAY MORNING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter weather, 2 winter storm. Local standard time, as filed.

Winter Weather, Dubuque

When
February 20, 9:45 PM CST to February 21, 11:50 AM CST
Where
Dubuque forecast zone
Reported by
Trained Spotter
Coordinates
42.469, -90.882 (the zone’s center; the record gives no point)

Winter Weather, Jackson

When
February 20, 10:30 PM CST to February 21, 2:00 PM CST
Where
Jackson forecast zone
Reported by
Trained Spotter
Coordinates
42.172, -90.574 (the zone’s center; the record gives no point)

Winter Storm, Van Buren

When
February 20, 10:30 PM CST to February 21, 3:00 PM CST
Where
Van Buren forecast zone
Reported by
Trained Spotter
Coordinates
40.753, -91.950 (the zone’s center; the record gives no point)

A trained spotter measured 6.0 inches of snow just west of Cantril and also just southeast of Farmington.

Winter Weather, Lee

When
February 20, 10:50 PM CST to February 21, 4:15 PM CST
Where
Lee forecast zone
Reported by
Trained Spotter
Coordinates
40.642, -91.479 (the zone’s center; the record gives no point)

Winter Weather, Clinton

When
February 20, 11:00 PM CST to February 21, 3:00 PM CST
Where
Clinton forecast zone
Reported by
Trained Spotter
Coordinates
41.898, -90.532 (the zone’s center; the record gives no point)

Winter Weather, Jefferson

When
February 20, 11:15 PM CST to February 21, 12:00 PM CST
Where
Jefferson forecast zone
Reported by
Trained Spotter
Coordinates
41.032, -91.949 (the zone’s center; the record gives no point)

Winter Storm, Des Moines

When
February 20, 11:25 PM CST to February 21, 3:50 PM CST
Where
Des Moines forecast zone
Injuries
0 direct, 4 indirect
Reported by
Newspaper
Coordinates
40.923, -91.181 (the zone’s center; the record gives no point)

According to the Hawk Eye newspaper in Burlington, a 5-car pileup occurred on snowy U.S. Highway 61 north of Burlington that closed the highway for 90 minutes. The accident caused 4 indirect injuries. A trained spotter measured a total of 5 inches of snow at Burlington along with wind gusts to near 40 mph.

Winter Weather, Henry

When
February 20, 11:50 PM CST to February 21, 3:00 PM CST
Where
Henry forecast zone
Reported by
Trained Spotter
Coordinates
40.988, -91.544 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 155844, 155846, 155849, 155848, 155842, 155847, 155843, 155845.